Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 401, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 23, 2002, 10:55 PM CDT for Noble County, Oklahoma. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2002, 10:55 PM CDT (03:55 UTC)
- Expired
- Aug 23, 2002, 11:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Noble County, OK
The radar
The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 11:00 PM CDT | Hail 0.88 | Perry, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2266 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 2009 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- -77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
701 WUUS54 KOUN 240355 SVROKC OKC103-240445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1054 PM CDT FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NOBLE COUNTY IN NORTHERN OKLAHOMA * UNTIL 1145 PM CDT * AT 1054 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4 MILES SOUTH OF PERRY...MOVING EAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE PERRY HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3633 9744 3618 9745 3618 9716 3639 9714
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 10:00 PM CDT, 55 minutes earlier.
Area forecast discussion, Aug 23, 10:00 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1000 PM CDT FRI AUG 23 2002 SHOWERS AND TSTMS CONTINUING TO REDEVELOP ALG AND NORTH OF OUTFLOW BOUNDARY PUSHING INTO CNTRL SECTIONS OF OK THIS EVENING. WILL ADJUST POPS TO BETTER REFLECT CURRENT CONDITIONS AND SHORT TERM TRENDS. THINK SHOWERS AND TSTMS SHOULD TEND TO DECREASE WITH TIME OVERNIGHT AS AMS BECOMES MORE STABLE OVERNIGHT. STILL COULD SEE MORE DEVELOPMENT OVERNIGHT...ESP NRN SECS AS ACTIVITY MOVING FROM ERN CO INTO WRN KANSAS MAY WORK ITS WAY TOWRD NRN ZONES LATER TONIGHT. PATTERN REMAINS FAIRLY ACTIVE SAT WITH S/W MOVING OUT OF THE ROCKIES AND SFC BNDRY/S LINGERING IN THE FA. 02 AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 104 PM CDT FRI AUG 23 2002 OUTFLOW BOUNDARY FROM OVERNITE CONVECTION TO OUR NORTH PUSHED AS FAR SOUTH AS HBR-PNC..BUT BOUNDARY IS NOW RAPIDLY LOSING DEFINITION AS INSOLATION WORKS OVER SHALLOW COLD POOL AND STRONG PRESSURE FALLS COMMENCE ON THE HIGH PLAINS IN RESPONSE TO UNSEASONABLY STRONG UPPER LEVEL SPEED MAX MIGRATING INTO WRN CO ATTM. THERE MAY BE A SMALL WINDOW OF OPPORTUNITY FOR DEEP CONVECTION WITHIN THE DIFFUSE RETREATING BOUNDARY ZONE OVER NRN OK THIS AFTERNOON AND EVENING..BUT CHANCES APPEAR SMALL ATTM DUE TO WARMING MID LEVEL TEMPS AND MARGINAL BOUNDARY LAYER MASS CONVERGENCE. THERE MAY ALSO BE SOME ISOLATED EVENING ACTIVITY IN THE SW ZONES WHERE VERY DEEP MIXING WILL OCCUR. MCS EXPECTED TO ORGANIZE TO OUR N/NW TONITE AND SLIDE SEWD ALONG/N OF BAROCLINIC RIBBON. BOUNDARY OVER NRN OK SHUD BE PRIMARY FOCUS FOR CONVECTION SAT/SUN..WITH APPARENT RISK OF AT LEAST SOME SVR DUE TO QUITE HEALTHY MID LEVEL FLOW BY AUGUST STANDARDS FOR THIS PART OF THE WORLD AND STRONGLY VEERING LOW LEVEL WIND PROFILES INVOF BOUNDARY. HOWEVER..IT MAY BE A LATE SHOW WITH INITIATION AGAIN OCCURING ON THE HI PLAINS WITH AN MCS MOVING SEWD INTO OK LATE EVENING OR OVERNITE SAT NITE. CHANCES FOR PRECIP SHUD TREND DOWNWARD FOR THE BEGINNING OF THE WEEK..WITH SMALL CHANCES FOR STORMS AGAIN MID WEEK WITH NEXT FRONT IN NW FLOW ALOFT. THUS..THE REST OF THE FORECAST IS LEFT ESSENTIALLY UNCHANGED WITH A DRY FORECAST INTRODUCED FOR DAY 7. OKC 72 94 71 90 / 20 30 40 30 HBR 75 98 72 94 / 10 20 30 30 SPS 76 102 75 98 / 10 10 20 30 GAG 71 95 65 89 / 20 30 30 20 PNC 74 92 67 89 / 30 40 50 20 DUA 75 95 73 93 / 10 20 30 30 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Aug 23, 5:51 PM CDT, 5 hours 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CDT FRI AUG 23 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 14 N CHESTER OK 60 MPH WIND GUST
08/23/02 MAJOR ESTIMATED BY SPOTTER.
TYLocal storm report, Aug 23, 7:10 PM CDT, 3 hours 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT FRI AUG 23 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 8 N QUINLAN OK 1.00 INCH HAIL
08/23/02 WOODWARD REPORTED BY SPOTTER.
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:10 PM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 50 min |
| Aug 23, 11:17 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 28 min |
| Aug 23, 11:34 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 41 min |
| Aug 24, 12:37 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 38 min |
| Aug 24, 5:39 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 21 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.